Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 69, NWS Mobile, AL

March 30, 20055 counties in Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 30, 2005, 8:24 PM CST for 5 counties in Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 8:24 PM CST (02:24 UTC)
Expired
Mar 30, 2005, 9:00 PM CST
In force
36 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Choctaw County, AL, Clarke County, AL, Monroe County, AL, Washington County, AL, Wilcox County, AL

The radar

The Mobile radar (KMOB), 124 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 5:55 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 310225
SVRMOB
ALC023-025-099-129-131-310300-
/O.NEW.KMOB.SV.W.0069.050331T0224Z-050331T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
824 PM CST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WASHINGTON COUNTY IN SOUTHWEST ALABAMA
  MONROE COUNTY IN SOUTH CENTRAL ALABAMA
  CLARKE COUNTY IN SOUTHWEST ALABAMA
  WILCOX COUNTY IN SOUTH CENTRAL ALABAMA
  CHOCTAW COUNTY IN SOUTHWEST ALABAMA

* UNTIL 900 PM CST

* AT 820 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  BIGBEE...OR ABOUT 13 MILES NORTH OF CHATOM...AND MOVING NORTHEAST
  AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COFFEEVILLE BY 830 PM CST
  CHILTON BY 845 PM CST
  PEACOCK BY 850 PM CST
  RURAL AND ROUNDHILL BY 855 PM CST

THIS IS A DANGEROUS STORM THAT WILL PRODUCE VERY LARGE HAIL AND 
DAMAGING WINDS. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING 
WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3171 8827 3156 8817 3178 8743 3206 8758

$$
2 follow-up statements
000 
WWUS54 KMOB 310238
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
837 PM CST WED MAR 30 2005

ALC023-129-310247-
/O.CAN.KMOB.SV.W.0069.000000T0000Z-050331T0300Z/
WASHINGTON AL-CHOCTAW AL-
837 PM CST WED MAR 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHOCTAW AND WASHINGTON
COUNTIES IS CANCELLED...

LAT...LON 3204 8757 3180 8743 3160 8807 3160 8807
      3176 8808 3177 8814 3197 8777 3201 8763
      3205 8762 3206 8757

$$

ALC025-099-131-310300-
/O.CON.KMOB.SV.W.0069.000000T0000Z-050331T0300Z/
MONROE AL-CLARKE AL-WILCOX AL-
837 PM CST WED MAR 30 2005

...THIS IS A VERY DANGEROUS LARGE HAIL SITUATION... 

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM CST FOR
SOUTHWESTERN WILCOX...NORTHERN CLARKE AND NORTH CENTRAL MONROE
COUNTIES...

AT 832 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL TO 
SOFTBALL SIZED HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  
THIS STORM WAS LOCATED 7 MILES WEST OF WINN...OR ABOUT 15 MILES WEST 
OF GROVE HILL...MOVING EAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINN BY 840 PM CST
  CHILTON BY 845 PM CST
  PEACOCK AND GROVE HILL BY 850 PM CST
  DICKINSON AND FULTON BY 855 PM CST
  SCYRENE AND NETTLEBORO BY 900 PM CST

LAT...LON 3204 8757 3180 8743 3160 8807 3160 8807
      3176 8808 3177 8814 3197 8777 3201 8763
      3205 8762 3206 8757

$$
000 
WWUS54 KMOB 310250
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
848 PM CST WED MAR 30 2005

ALC025-099-131-310300-
/O.CON.KMOB.SV.W.0069.000000T0000Z-050331T0300Z/
MONROE AL-CLARKE AL-WILCOX AL-
848 PM CST WED MAR 30 2005

...THIS IS A VERY DANGEROUS LARGE HAIL SITUATION... 

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM CST FOR
SOUTHWESTERN WILCOX...NORTHERN CLARKE AND NORTH CENTRAL MONROE
COUNTIES...

AT 845 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING BASEBALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF GROVE HILL...MOVING EAST
AT 45 MPH.  DUE TO THE SLIGHTLY SLOWER MOVEMENT OF THE SEVERE 
THUNDERSTORM...A NEW SEVERE THUNDERSTORM WARNING CAN BE EXPECTED 
NEAR 900 PM FOR NORTHERN MONROE COUNTY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GROVE HILL AND CHILTON BY 850 PM CST
  PEACOCK AND FULTON BY 855 PM CST
  SCYRENE...DICKINSON AND 7 MILES SOUTHWEST OF NETTLEBORO BY 900 PM
  CST

LAT...LON 3204 8757 3180 8743 3160 8807 3160 8807
      3176 8808 3177 8814 3197 8777 3201 8763
      3205 8762 3206 8757

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 4:25 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Mar 30, 4:25 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
425 PM CST WED MAR 30 2005

.SYNOPSIS...TODAYS WEATHER MAPS SHOW HIGH PRESSURE OFF THE EAST
COAST OF FLORIDA WHILE LOW PRESSURE EVOLVES INTO THE UPPER
MISSISSIPPI RIVER VALLEY. EXTENDING FROM THE LOW IS A TRAILING COLD
FRONT THROUGH WESTERN MISSOURI INTO SOUTH CENTRAL TEXAS.

&&

.SHORT TERM...CLOUDS CONTINUE TO THICKEN ACROSS THE FORECAST AREA
THIS EVENING...WITH MODERATED TEMPS IN THE UPPER 60S ADVECTING IN
FROM THE GULF WATERS. TEMPERATURES WILL DROP SLIGHTLY THIS EVENING
AND THEN LEVEL OFF FOR THE REMAINDER OF THE NIGHT AS WARM AIR
ADVECTION BALANCES WEAK RADIATIONAL COOLING. ABUNDANT LOW LEVEL
MOISTURE AND INCREASING OVER-RUNNING PATTERN OVER SOUTHEAST BASED
SURFACE HIGH PRESSURE WILL BRING SCATTERED COVERAGE OF SHOWERS TO
THE FORECAST AREA OVERNIGHT...MAINLY AFTER MIDNIGHT. A FEW
THUNDERSTORMS MAY OCCUR AFTER MIDNIGHT WITH ARRIVAL OF UPPER SHORT
WAVE. THE RAIN COVERAGE WILL INCREASE ON THURSDAY TO LIKELY AS
SURFACE LOW DEVELOPS OVER SOUTHEAST TEXAS AND ADVANCES NORTHEAST
THURSDAY NIGHT. MODERATE CAPE AROUND 2000 J/KG AND HELICITY VALUES
AROUND 200 M2/S2 IN THE WARM SECTOR IN THE AFTERNOON AND EVENING
HOURS WILL ALLOW STORMS TO POTENTIALLY BECOME SEVERE. THE EXACT
THREAT AREA WILL BE FINE TUNED OVER THE NEXT 24 HOURS...BUT WILL
INCLUDE MOST OF THE FORECAST AREA. WENT WITH THE WARMER MAV
TEMPERATURE GUIDANCE FOR FRIDAY AS CLOUDS SHOULD CLEAR BY THE
AFTERNOON AS OPPOSED TO THE COOLER ETA HANGING ON TO THE WARP
AROUND CLOUDS.

&&

.LONG TERM...SYSTEM WILL EXIT THE REGION BY THE WEEKEND WITH COOLER
THAN NORMAL TEMPERATURES TO FOLLOW AS UPPER TROUGH DOMINATES THE
EASTERN CONUS. ZONAL FLOW WILL RETURN EARLY NEXT WEEK WITH
TEMPERATURES RETURNING TO NEAR NORMAL. NEXT CHANCE OF RAIN WILL
RETURN BY MIDWEEK AS ANOTHER IMPRESSIVE SYSTEM MOVE ACROSS THE
SOUTHERN PLAINS.

&&

.MARINE...THE COASTAL WATERS WILL BE IN BETWEEN A HIGH INTO THE
SOUTHWEST ATLANTIC AND A FRONTAL SYSTEM THAT SETTLES INTO THE DEEP
SOUTH THURSDAY. A WAVE OF LOW PRESSURE IS FORECAST TO DEVELOP ALONG
THE FRONT BETWEEN PINE BLUFF ARKANSAS AND JACKSON MISSISSIPPI
THURSDAY NIGHT. THE LOW IS FORECAST TO TRACK NORTHEAST INTO THE MID
ATLANTIC STATES FRIDAY. AS THE LOW PASSES OFF TO THE NORTH AND
EAST...A FRONTAL PASSAGE IS FORECAST INTO THE MARINE AREA FRIDAY
AFTERNOON. AHEAD OF THIS BOUNDARY...THE FORECAST CALLS FOR SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP AND TRACK EAST
THROUGH THE NORTHERN GULF WATERS. SOME OF THESE POSSIBLY STRONG TO
SEVERE THURSDAY NIGHT INTO FRIDAY MORNING...CREATING A MARINE HAZARD
ESPECIALLY TO SMALL MARINE VESSELS. GUIDANCE SHOWS GOOD CLUSTERING
WITH REGARD TO WIND DIRECTION AND SPEEDS...SUGGESTING STRONG
OFFSHORE FLOW IN THE WAKE FRIDAYS FRONT AND A BUILDING SEA STATE TO
AT OR ABOVE 7 FEET FRIDAY AND SATURDAY.

&&

.FIRE WEATHER...LITTLE CONCERN THROUGH FRIDAY AS DEEP SOUTHERLY FLOW
ALONG WITH WIDESPREAD RAINS ARE EXPECTED THROUGH EARLY FRIDAY
MORNING. AFTERNOON RELATIVE HUMIDITIES WILL HAVE TO BE CLOSELY
MONITORED OVER THE WEEKEND INTO EARLY NEXT WEEK AS BROAD AREA OF
HIGH PRESSURE BUILDS OVER MUCH OF THE LOWER MS RIVER VALLEY AND
NORTH CENTRAL GULF COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      68  76  66  76 /  50  70  70  70
PENSACOLA   68  75  67  77 /  40  50  60  70
DESTIN      67  74  67  75 /  40  50  60  70
EVERGREEN   64  76  64  77 /  50  70  70  70
WAYNESBORO  64  78  65  74 /  60  50  70  50
CAMDEN      64  76  64  77 /  60  60  70  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Mar 30, 11:15 AM CST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1115 AM CST WED MAR 30 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-311100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
1115 AM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP MAINLY
TONIGHT AS A UPPER LEVEL DISTURBANCE PASSES ACROSS AN INCREASINGLY
MOIST AIRMASS. SOME OF THE STORMS LATER TONIGHT COULD BE STRONG.
HOWEVER...THE BEST CHANCES FOR ORGANIZED SEVERE WEATHER LOOKS TO
REMAIN WELL NORTH OF THE AREA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE THREAT OF SEVERE WEATHER SHIFTS SOUTHWARD. A STRONG COLD FRONT
WILL PUSH ACROSS THE REGION FRIDAY.  AHEAD OF THIS FRONT...SHOWERS
AND THUNDERSTORMS ARE FORECAST TO ORGANIZE...WITH A FEW STORMS
BECOMING STRONG OR SEVERE THURSDAY EVENING INTO FRIDAY MORNING. THE
STORM PREDICTION CENTER IN NORMAN HAS POSTED A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS DURING THIS TIME FRAME.

NO HAZARDOUS WEATHER IS FORECAST SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE NECESSARY
THURSDAY NIGHT INTO FRIDAY MORNING.

In the hours before

Local storm report, Mar 30, 7:24 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
724 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             BEAUMONT                31.17N 88.92W
03/30/2005  1.75 INCH        PERRY              MS   COUNTY OFFICIAL

0707 PM     HAIL             RUNNELSTOWN             31.38N 89.11W
03/30/2005  1.75 INCH        PERRY              MS   COUNTY OFFICIAL

            NEAR CORNITH CHURCH ROAD

&&

DAVEE

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:21 PM CSTSevere Thunderstorm WarningMOBChoctaw25 min
Mar 30, 7:56 PM CSTSevere Thunderstorm WarningMOBWashington34 min
Mar 30, 8:58 PM CSTSevere Thunderstorm WarningMOBClarke, Monroe, Wilcox32 min
Mar 30, 9:29 PM CSTSevere Thunderstorm WarningMOBWilcox31 min
Mar 31, 2:22 AM CSTSevere Thunderstorm WarningMOBChoctaw23 min
Mar 31, 2:58 AM CSTSevere Thunderstorm WarningMOBChoctaw47 min
Mar 31, 7:26 AM CSTFlash Flood WarningMOBChoctaw94 min
Mar 31, 7:48 AM CSTFlash Flood WarningMOBClarke, Washington, Wilcox117 min
Mar 31, 11:21 AM CSTSpecial Marine WarningMOB24 min
Mar 31, 11:50 AM CSTSpecial Marine WarningMOB25 min
Mar 31, 2:17 PM CSTSpecial Marine WarningMOB58 min
Mar 31, 2:36 PM CSTSevere Thunderstorm WarningMOBBaldwin24 min
Mar 31, 3:13 PM CSTSpecial Marine WarningMOB17 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.